[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.205.176.100. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1917

THE SALICYLATES: VIII. SALICYL EDEMA

Author Affiliations

CLEVELAND

From the Pharmacological Laboratory, Western Reserve University and the Medical Clinic, City Hospital, Cleveland.

Arch Intern Med (Chic). 1917;XX(3):329-340. doi:10.1001/archinte.1917.00090030014002
Abstract

Following the administration of full therapeutic doses of salicylate there is a rather marked diminution in urine output, reaching its greatest depression about ten to twenty hours after the symptoms of toxicity appear and persisting for about forty to seventy hours after the administration of the drug. The output of urine reaches its previous level roughly about the time excretion of salicyl is completed.

Two possible explanations are suggested for this: (1) sweating; (2) retention of water, that is, edema; the important factors to be considered in retention are (a) tissues, and (b) kidney.

It is the object of this communication to report certain facts bearing on these causes. The work was conducted in a quantitative way and on persons some of whom were practically normal, others convalescent from various disorders. The following procedures were carried out before and after the administration of the salicylate, and throughout the experiment, which

×